Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Lattice-ordered algebras that are subdirect products of valuation domains

Authors: Melvin Henriksen, Suzanne Larson, Jorge Martinez and R. G. Woods
Journal: Trans. Amer. Math. Soc. 345 (1994), 195-221
MSC: Primary 06F25; Secondary 54C40
MathSciNet review: 1239640
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An f-ring (i.e., a lattice-ordered ring that is a subdirect product of totally ordered rings) A is called an SV-ring if $ A/P$ is a valuation domain for every prime ideal P of A . If M is a maximal $ \ell $-ideal of A, then the rank of A at M is the number of minimal prime ideals of A contained in M , rank of A is the sup of the ranks of A at each of its maximal $ \ell $-ideals. If the latter is a positive integer, then A is said to have finite rank, and if $ A = C(X)$ is the ring of all real-valued continuous functions on a Tychonoff space, the rank of X is defined to be the rank of the f-ring $ C(X)$, and X is called an SV-space if $ C(X)$ is an ST-ring. X has finite rank k iff k is the maximal number of pairwise disjoint cozero sets with a point common to all of their closures. In general f-rings these two concepts are unrelated, but if A is uniformly complete (in particular, if $ A = C(X)$) then if A is an SV-ring then it has finite rank. Showing that this latter holds makes use of the theory of finite-valued lattice-ordered (abelian) groups. These two kinds of rings are investigated with an emphasis on the uniformly complete case. Fairly powerful machinery seems to have to be used, and even then, we do not know if there is a compact space X of finite rank that fails to be an SV-space.

References [Enhancements On Off] (What's this?)

  • [AF] M. Anderson and T. Feil, Lattice-ordered groups, Reidel Texts Math. Sci., Kluwer, Dordrecht, 1988. MR 937703 (90b:06001)
  • [BKW] A. Bigard, K. Keimel, and S. Wolfenstein, Groupes et anneaux réticulés, Lecture Notes in Math., vol. 608, Springer-Verlag, Berlin, Heidelberg, New York, 1977. MR 0552653 (58:27688)
  • [CD] G. Cherlin and M. Dickmann, Real closed rings. I, Fund. Math. 126 (1986), 147-183. MR 843243 (87h:12001)
  • [CM] P. Conrad and J. Martinez, Complemented lattice-ordered groups, Indag. Math. (N.S.) 1 (1990), 281-297. MR 1075880 (91m:06029)
  • [CN] W. Comfort and S. Negrepontis, The theory of ultrafilters, Springer-Verlag, Berlin, Heidelberg, New York, 1974. MR 0396267 (53:135)
  • [CS] S. B. Chae and J. H. Smith, Remote points and G-spaces, Topology Appl. 11 (1980), 243-246. MR 585269 (81m:54037)
  • [D] A. Dow, F-spaces and $ F\prime $-spaces, Pacific J. Math. 108 (1983), 275-283. MR 713737 (84j:54024)
  • [vD] E. van Douwen, Remote points, Dissertationes Math. (Rozprawy Mat.) 188 (1981), 1-45. MR 627526 (83i:54024)
  • [DHH] F. Dashiell, A. W. Hager, and M. Henriksen, Order-Cauchy completions of rings and vector lattices of continuous functions, Canad. J. Math. 32 (1980), 657-685. MR 586984 (81k:46020)
  • [DHKV] A. Dow, M. Henriksen, R. Kopperman, and J. Vermeer, The space of minimal prime ideals of a $ C(X)$ need not be basically disconnected, Proc. Amer. Math. Soc. 104 (1988), 317-320. MR 958091 (89i:54024)
  • [G] R. Gilmer, Multiplicative ideal theory, Marcel Dekker, New York, 1972. MR 0427289 (55:323)
  • [GH] L. Gillman and M. Henriksen, Rings of continuous functions in which every finitely generated ideal is principal, Trans. Amer. Math. Soc. 82 (1956), 366-391. MR 0078980 (18:9d)
  • [GJ] L. Gillman and M. Jerison, Rings of continuous functions, Graduate Texts in Math., 43, Springer-Verlag, Berlin, Heidelberg, New York, 1976. MR 0407579 (53:11352)
  • [GlH] A. M. W. Glass and W. C. Holland (Editor), Lattice-ordered groups, Kluwer, Dordrecht and Boston, 1989. MR 1036072 (91i:06017)
  • [H] M. Henriksen, Semiprime ideals of f-rings, Sympos. Math. 21 (1977), 401-407. MR 0480256 (58:435)
  • [HJ] M. Henriksen and M. Jerison, The space of minimal prime ideals of a commutative ring, Trans. Amer. Math. Soc. 115 (1965), 110-130. MR 0194880 (33:3086)
  • [HJo] M. Henriksen and D. Johnson, On the structure of a class of archimedean lattice ordered algebras, Fund. Math. 50 (1961), 73-93. MR 0133698 (24:A3524)
  • [HK] M. Henriksen and R. Kopperman, A general theory of structure spaces with applications to spaces of prime ideals, Algebra Universalis 28 (1991), 349-376. MR 1120618 (92j:14001)
  • [HL] M. Henriksen and S. Larson, Semiprime f-rings that are subdirect products of valuation domains, Ordered Algebraic Structures, The 1991 Conrad Conference, Kluwer Academic, Dordrecht, 1993. MR 1247304 (95c:06039)
  • [HM] A. W. Hager and J. Martinez, Fraction-dense algebras and spaces, Canad. J. Math. 45 (1993), 977-996. MR 1239910 (95a:16057)
  • [HdP1] C. B. Huijsmans and B. de Pagter, Ideal theory in f-algebras, Trans. Amer. Math. Soc. 269 (1982), 225-245. MR 637036 (83k:06020)
  • [HdP2] -, Maximal d-ideals in a Riesz space, Canad. J. Math. 35 (1983), 1010-1029. MR 738841 (85h:46017)
  • [HR] A. Hager and L. Robertson, Representing and ringifying a Riesz space, Sympos. Math. 31 (1977), 411-431. MR 0482728 (58:2783)
  • [HS] M. Henriksen and F. A. Smith, Sums of z-ideals and semiprime ideals, General Topology Rel. Modern Anal. Algebra 5 (1982), 272-278. MR 698424 (84d:54032)
  • [HVW] M. Henriksen, J. Vermeer, and R. G. Woods, Quasi-F covers of Tychonoff spaces; Trans. Amer. Math. Soc. 303 (1987), 779-803. MR 902798 (88m:54049)
  • [HW1] M. Henriksen and R. Wilson, When is $ C(X)/P$ a valuation ring for every prime ideal P?, Topology and Appl. 44 (1992), 175-180. MR 1173255 (93j:54006)
  • [HW2] -, Almost discrete SV-spaces, Topology Appl. 46 (1992), 89-97. MR 1184107 (93k:54040)
  • [K] K. Koh, On functional representation of a ring without nilpotent elements; Canad. Math. Bull. 14 (1971), 349-352. MR 0369440 (51:5673)
  • [LZ] W. Luxemburg and Zaanen, Riesz spaces. I, North-Holland, Amsterdam, 1971.
  • [MW] J. Martinez and S. Woodward, Bezout and Prüfer f-rings; Comm. Algebra (to appear). MR 1179272 (93j:13026)
  • [PW] J. Porter and R. G. Woods, Extensions and absolutes of Hausdorff spaces, Springer-Verlag, Berlin, Heidelberg New York, 1989. MR 918341 (89b:54003)
  • [S] F. Sik, Zur Theorie der halbgeordneten Gruppen, Czechoslovak. Math. J. 10 (1960), 400-424. MR 0081907 (18:465a)
  • [Su] H. Subramanian, $ \ell $-prime ideals in f-rings, Bull. Soc. Math. France 95 (1967), 193-203. MR 0223284 (36:6332)
  • [TN] N. Thakare and S. Nimbhorkar, Spaces of minimal prime ideals of a ring without nilpotent elements, J. Pure Appl. Algebra 27 (1983), 75-85. MR 680886 (84f:16037)
  • [W] S. Woodward, On f-rings that are rich in idempotents, Univ. of Florida dissertation, 1992.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 06F25, 54C40

Retrieve articles in all journals with MSC: 06F25, 54C40

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society